Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 12, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 14, 2019, 2:55 PM EDT for Decatur County, Rush County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2019, 2:55 PM EDT (18:55 UTC)
- Expired
- Apr 14, 2019, 3:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, IN, Rush County, IN
The radar
The Indianapolis radar (KIND), 76 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 3:07 PM EDT | HAIL 1 | 1 Se New Salem, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 629 m²/s²
- 0-3 km storm-relative helicity
- 740 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
439
WUUS53 KIND 141855
SVRIND
INC031-139-141930-
/O.NEW.KIND.SV.W.0012.190414T1855Z-190414T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
255 PM EDT SUN APR 14 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Eastern Rush County in central Indiana...
Northern Decatur County in central Indiana...
* Until 330 PM EDT.
* At 255 PM EDT, a severe thunderstorm was located near Greensburg,
or 16 miles northwest of Batesville, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greensburg, Rushville, Adams, Milroy, Glenwood, Clarksburg, New
Salem, Sandusky and Moscow.
This includes Interstate 74 between mile markers 126 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3932 8543 3938 8563 3939 8563 3979 8533
3979 8530 3946 8530
TIME...MOT...LOC 1855Z 210DEG 49KT 3941 8549
HAIL...1.00IN
WIND...60MPH
$$
502 follow-up statements
288
WWUS53 KIND 141911
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
311 PM EDT SUN APR 14 2019
INC031-141921-
/O.CAN.KIND.SV.W.0012.000000T0000Z-190414T1930Z/
Decatur IN-
311 PM EDT SUN APR 14 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DECATUR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3945 8531 3945 8558 3979 8533 3979 8530
3946 8530
TIME...MOT...LOC 1911Z 210DEG 49KT 3960 8535
$$
INC139-141930-
/O.CON.KIND.SV.W.0012.000000T0000Z-190414T1930Z/
Rush IN-
311 PM EDT SUN APR 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR EASTERN RUSH COUNTY...
At 311 PM EDT, a severe thunderstorm was located over Glenwood, or 11
miles west of Connersville, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rushville, Milroy, Glenwood and New Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3945 8531 3945 8558 3979 8533 3979 8530
3946 8530
TIME...MOT...LOC 1911Z 210DEG 49KT 3960 8535
HAIL...1.00IN
WIND...60MPH
$$
50278
WWUS53 KIND 141924
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
324 PM EDT SUN APR 14 2019
INC139-141934-
/O.EXP.KIND.SV.W.0012.000000T0000Z-190414T1930Z/
Rush IN-
324 PM EDT SUN APR 14 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RUSH COUNTY WILL
EXPIRE AT 330 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3945 8531 3945 8558 3979 8533 3979 8530
3946 8530
TIME...MOT...LOC 1924Z 210DEG 49KT 3973 8525
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:50 PM EDT, 5 minutes earlier.
Area forecast discussion, Apr 14, 2:50 PM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 250 PM EDT Sun Apr 14 2019 .UPDATE... The LONG TERM section has been updated below. && .SYNOPSIS... Issued at 403 AM EDT Sun Apr 14 2019 Strong low pressure will track through the Ohio Valley today bringing widespread rain early this morning and scattered storms later today. Rain will end tonight as the system pulls away from the area and much cooler air overspreads central Indiana. After a chilly start to the week...much warmer weather will return by Tuesday and continue through most of the rest of the work week. Another storm system will track into the region during the second half of the week with showers and thunderstorms. Cooler weather is then expected for next weekend. && .NEAR TERM /Rest of Today/... Issued at 1029 AM EDT Sun Apr 14 2019 Adjusted PoPs to reflect current radar trends, which is a lowering of coverage most areas. Still expect more rain to develop as a surface low moves into the area later today, so allowed PoPs to ramp back up later. Even though the low is just south of the forecast area, still some uncertainty on its exact path across the area. Highest 3 hour pressure falls were across the Lafayette area, but they have now shifted east to near Kokomo. This would indicate a path farther west than the hi-res models are indicating. Thus left high temperatures alone for now. Some areas are ripe for a potential bust on highs, as temperatures are likely to range 10 degrees within the width of one county near the path of the surface low. Will continue to update as needed. Storms should still be confined to mainly the southeast forecast area, where the warm sector will make an appearance. Previous discussion follows... Widespread rain ongoing early this morning courtesy of an area of strong low pressure currently located near Memphis Tennessee. Convection to this point has remained well south of the area and especially over the mid South where severe weather persists. 08Z temperatures were generally in the 40s with a brisk northeast flow across the region. The track of the strengthening surface wave into the area remains the focus for today...bringing unsettled weather...the threat for scattered convection today and a wide range of temperatures from northwest to southeast across central Indiana. Model guidance has largely shifted back to the left with the track of the surface low...bringing it into southern Indiana late morning into early afternoon before kicking northeast into Ohio. The HRRR remains the furthest northwest of the individual models suggestive of a track that would lift through west central and north central Indiana. Considering it has little support at this point and appears to have initialized slightly stronger than what obs currently show...prefer the consensus solution which keeps the track further south. There remains high confidence in the bulk of the widespread rain falling through daybreak before the dry slot expands north into the area and the low level jet shifts east. Will maintain highest pops through 12-13Z before dropping back thereafter. Have already seen upwards of 0.50 to 0.75 inches of rain so far over southern counties and expect many locations across the forecast area will approach if not exceed 1 inch of rain by mid morning. The eventual track of the low will become a greater factor by late morning as it will determine the potential for any strong storms as scattered convection develops. Maybe even more prevalent will be the temperature spread which will be highly dependent on the low track. Appears convection will be most likely over the area in a 4-6 hour window focused from mid morning through mid afternoon with highest confidence over the southeast half of the forecast area where instability will be greater. Model soundings show poor low level lapse rates and diminishing low level moisture which will likely limit more intense convection. That being said...wet bulb zero values will hover between 7 and 9kft which would support a hail threat with stronger cells. Could see some gusty winds as well but overall...think the primary focus for any threat for severe convection will be southeast of central Indiana where instability and moisture will be more prevalent and alignment with the best diffluence aloft exists. Additional showers will impact the region late this afternoon as wraparound moisture advects in behind the departing low pressure. Temps...this remains the trickiest part of the forecast today and as mentioned above will be highly dependent on the eventual track of the low. There is likely to be a 20 to 25 degree spread across the forecast area from Warren County to Jennings County from the lower 40s to the upper 60s. Have trended much closer to the warmer MAV guidance which looks far more realistic considering the expected surface low track. && .SHORT TERM /Tonight through Tuesday Night/... Issued at 403 AM EDT Sun Apr 14 2019 Forecast challenges focus on departing precip chances this evening and then temperatures to follow through the early part of the week as cooler air briefly makes an appearance before a quick return to warmer conditions Tuesday. The surface low will likely be over northeast Ohio this evening and will shift northeast into New England rapidly overnight. The trailing upper trough will not shift across the forecast area until late tonight with low level cyclonic flow lingering through Monday morning. Wraparound moisture behind the surface wave will maintain a cold rain through the evening before focusing primarily across the northeast half of the forecast area from late evening into the overnight before diminishing late as the deeper moisture shifts east. The potential for a few snowflakes to mix in north of I-70 remains a possibility from late evening into the overnight as model soundings show critical thicknesses being approached. Have kept out of the forecast as confidence remains low and there will be no impacts should snow mix in. Winds will remain gusty dropping off only slowly through the overnight as the surface pressure gradient relaxes. The winds combined with extensive cloud cover that should hold for much of the night and likely the entire night over the eastern half of the forecast area...remain unconcerned about frost accrual in our southern counties where the spring frost/freeze season has commenced and temperatures will likely bottom out in the low to mid 30s. An SPS may be needed at some point to highlight the colder temperatures early Monday morning...but see no need for a Frost Advisory at this time. A high pressure ridge will build in for Monday before settling off the Carolina coast Tuesday evening. The influence of the departing upper trough will be lost rather quickly on Monday with ridging aloft taking hold from late Monday through the end of the short term. A warm front will surge north of the forecast area Monday night and Tuesday morning with low level flow shifting to southerly. As strong warm advection commences...should see a quick transition back to much warmer temperatures Tuesday and the potential for breezy southwest flow as the surface pressure gradient tightens. Clouds should fully scatter Monday but expect some cu to linger into the afternoon before cold advection and cyclonic flow is lost. Partly cloudy skies are expected for the rest of the period with greatest coverage over northern counties in closer proximity to the warm front. Temps...roller coaster ride through the period as cool temperatures expected tonight and Monday before shifting back to much warmer conditions. Low level thermals largely support leaning towards the warmer MAV through the period...especially for high temperatures. Highs in the 50s Monday will shift back to the upper 60s into the 70s Tuesday. Lows will fall into the low and mid 30s tonight before warming back into the 50s by Tuesday night. && .LONG TERM (Wednesday Night Through Sunday)... Issued at 250 PM EDT Sun Apr 14 2019 Models are close enough that the model blend initialization was accepted for most items. Models agree that an upper trough and decent surface low will move through the area during the long term. This means chances for rain through much of the period, with high pressure finally bringing dry weather for next Sunday. Best chances fro rain look to be around Thursday when the surface cold front moves through. The Storm Prediction Center still has the area in a risk for severe on Thursday, so will continue to keep a close eye on it. Temperatures will start off warm, then cool off into the first half of the weekend, before rebounding to near normal by Sunday. && .AVIATION (Discussion for the 141800Z TAF Issuance)... Issued at 1254 PM EDT Sun Apr 14 2019 Poor flying conditions expected for much of the first half of the period for some sites, then gradual improvement. Convection possible during the first few hours of the period. An area of low pressure will move near KBMG early in the period. Showers with scattered thunder will likely continue across much of the area, with thunder diminishing by 21Z or so as warmer air gets pushed east. With the low in the area, winds will vary early in the period, especially at KIND/KBMG. Gusty winds will return late afternoon into the night. Mainly IFR ceilings are expected for the first quarter or so of the period at all sites, with some improvement to MVFR possible at some sites after 00Z. Otherwise conditions will improve toward sunrise Monday morning. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan/50 SHORT TERM...Ryan LONG TERM....50 AVIATION...50
Hazardous weather outlook, Apr 14, 4:10 AM EDT, 10 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 410 AM EDT Sun Apr 14 2019 INZ021-028>031-035>049-051>057-060>065-067>072-151000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 410 AM EDT Sun Apr 14 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Widespread rain and a few thunderstorms this morning...scattered showers and thunderstorms late this morning and this afternoon. Hazards: Heavy rainfall...lightning...gusty winds and small hail. Timing: Widespread rain through 9 am. Best chances for scattered storms producing gusty winds and small hail from 10 am through 4 pm. Discussion: A strong low pressure system will track through the Ohio Valley later today...bringing showers and a few thunderstorms. Lighter rain will continue tonight...perhaps mixing with a few snowflakes before ending late. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: There are chances for rain at times Wednesday through Saturday. Thunderstorms will be possible Wednesday through Thursday night. Discussion: A slow moving low pressure will track into the lower Great Lakes late this week...bringing chances for showers and thunderstorms to central Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated...but any storm reports later today would be appreciated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Special weather statement, Apr 14, 1:15 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
115 PM EDT SUN APR 14 2019
INZ061-062-141745-
Greene IN-Monroe IN-
115 PM EDT SUN APR 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND NORTHEASTERN GREENE
COUNTIES UNTIL 145 PM EDT...
At 114 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Bloomfield, or 13 miles southwest of Bloomington,
moving northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bloomington, Ellettsville, Stinesville, Indiana University, Solsberry
and Whitehall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3901 8684 3917 8675 3917 8668 3928 8669
3935 8664 3934 8663 3934 8638 3930 8638
3899 8660 3899 8668 3895 8668
TIME...MOT...LOC 1714Z 207DEG 40KT 3904 8670
50Special weather statement, Apr 14, 2:36 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
236 PM EDT SUN APR 14 2019
INZ056-057-064-065-141915-
Rush IN-Decatur IN-Bartholomew IN-Shelby IN-
236 PM EDT SUN APR 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY...RUSH...
DECATUR AND NORTHEASTERN BARTHOLOMEW COUNTIES UNTIL 315 PM EDT...
At 236 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Columbus, moving northeast at 55 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Columbus, Greensburg, Rushville, Adams, Hope, Milford, Westport,
Geneva, St. Paul, Hartsville, Milroy, Letts, Burney, Newbern,
Waldron, Moscow, New Salem, Manilla, Sandusky and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3913 8557 3923 8586 3973 8554 3962 8530
3951 8530
TIME...MOT...LOC 1836Z 210DEG 46KT 3926 8570
50The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 1:15 PM EDT | Special Weather Statement | IND | Monroe | 30 min |
| Apr 14, 2:35 PM EDT | River Flood Warning | IND | Delaware, Randolph | 18 hr |
| Apr 14, 2:36 PM EDT | Special Weather Statement | IND | Decatur, Rush | 39 min |
| Apr 14, 3:50 PM EDT | Special Weather Statement | IND | Randolph | 25 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.